Illinois, 2016Flooding in Illinois, September 16, 2016
September 16, 2016 · NWS PAH · 2 events in 2 counties and zones
A couple of thunderstorm complexes moved eastward across southern Illinois in a warm and moist air mass. A stationary front that extended from southern Illinois to central Arkansas provided a focus for heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple of thunderstorm complexes moved eastward across southern Illinois in a warm and moist air mass. A stationary front that extended from southern Illinois to central Arkansas provided a focus for heavy rainfall. A 500 mb shortwave trough moved east-northeast across Missouri, which helped maintain the intensity of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 16, 5:34 PM CST, 45 minutes earlier.
Area forecast discussion, Sep 16, 5:34 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
634 PM CDT FRI SEP 16 2016
.UPDATE...
Updated aviation section for 00z taf issuance
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 219 PM CDT Fri Sep 16 2016
Airmass has destabilized over the southern 1/2 of the area. Expect
convection to develop across the area and lift NE through the late
day and evening hours. Better chances should be toward midnight
and after from the west, highest PoPs WNW, lowest ESE later
tonight.
Chances will continue Saturday, with best chances shifting east by
afternoon. After that, lowering chances from NW to SE Saturday
night into Sunday. Basically used a model blend throughout,
tending more toward NAM/WRF solutions in the near term. Temps will
continue to be a blend of MOS and existing numbers.
.LONG TERM...(Monday through Friday)
Issued at 219 PM CDT Fri Sep 16 2016
Both the ECMWF and GFS medium range numerical guidance still
continue the trend during the past two days of isolating the
currently developing area of low pressure within the Eastern
Pacific/California/Nevada trough axis. Have increasing confidence in
this scenario and expect to see a retrograde of the Southeast U.S.
ridge back into the area, following the passage of the Upper Midwest
progressive trough/low this weekend.
With the ridge in place, thicknesses will increase along the
northeast quarter of the high pressure ridge, gradually warming the
layer and suppressing convective activity in the meantime. Would not
be surprised to see periodic nocturnal fog development early in the
week, but given the uncertainty of the coverage, did not generate
within this extended gridded forecast package.
Did not stray to much from the blended guidance with respect to
max/min temperatures and dewpoints...as the majority of the blended
guidance values are within tolerance. With little cooling in place
in the presence of the ridge, some locations, especially Southeast
Missouri, could revisit heat index values in the lower 90s next week.
&&
.AVIATION...
Issued at 634 PM CDT Fri Sep 16 2016
Timing of thunderstorm chances is the main forecast concern. As of
23z, storms were northwest of a line from kcgi to kevv. An upper-
level disturbance over the Plains will move east-northeast tonight,
eventually causing the storms to progress east across the taf sites.
Computer model guidance is in general agreement that late tonight
and Saturday morning will be the most likely time for showers and
storms. Local IFR conditions are possible in showers/storms. A
general improving trend is expected during Sat afternoon. Winds will
be mainly light south to southwest at kcgi/kpah through the period.
Winds at the kevv/kowb sites will become light southwest on Saturday.
&&
.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
AVIATION...MY
Hazardous weather outlook, Sep 16, 2:25 AM CST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 AM CDT FRI SEP 16 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 AM CDT FRI SEP 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORM CHANCES INCREASE THROUGH THE DAY INTO THE NIGHT AND
THE PRIMARY STORM RELATED HAZARD WILL BE BRIEF BUT LOCALLY HEAVY
DOWNPOURS THAT CAN CAUSE PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS FORECAST OVER THE WEEKEND WILL BE AT THEIR PEAK
CHANCES ON SATURDAY. THE PRIMARY STORM RELATED HAZARD WILL BE
BRIEF BUT LOCALLY HEAVY DOWNPOURS THAT CAN CAUSE PONDING OF WATER
ON ROADWAYS. STORM CHANCES BEGIN TO DIMINISH SATURDAY NIGHT AND DO
SO MARKEDLY SUNDAY AS THE STORM SYSTEM RESPONSIBLE SWEEPS OUT OF
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED, BUT SPOTTERS ARE ENCOURAGED
TO RELAY THEIR STORM RAINFALL AMOUNTS DIRECTLY TO THE NWS OR
THROUGH THEIR LOCAL RELAY POINT.
In the hours before
Special weather statement, Sep 16, 4:43 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
543 PM CDT FRI SEP 16 2016
ILZ080-084-162315-
PERRY IL-JACKSON IL-
543 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND PERRY
COUNTIES UNTIL 615 PM CDT...
AT 542 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM COULTERVILLE TO NEAR WILLISVILLE. MOVEMENT WAS
EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PINCKNEYVILLE...AVA...WILLISVILLE...CUTLER...
CAMPBELL HILL AND VERGENNES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3821 8928 3789 8929 3789 8963 3790 8963
3796 8959 3822 8959
TIME...MOT...LOC 2242Z 251DEG 24KT 3818 8962 3792 8962
DRSSpecial weather statement, Sep 16, 4:50 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT FRI SEP 16 2016
ILZ085-086-089-090-162330-
POPE IL-WILLIAMSON IL-JOHNSON IL-SALINE IL-
550 PM CDT FRI SEP 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POPE...WESTERN
SALINE...EASTERN WILLIAMSON AND NORTHEASTERN JOHNSON COUNTIES UNTIL
630 PM CDT...
AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF CREAL SPRINGS...OR 13 MILES SOUTHWEST OF HARRISBURG...
MOVING NORTH AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARRISBURG...CARRIER MILLS...GALATIA...CARRIERS MILLS...RALEIGH AND
STONEFORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3754 8864 3757 8876 3786 8884 3786 8853
TIME...MOT...LOC 2250Z 184DEG 18KT 3759 8871
DRS
Local storm report, Sep 16, 6:02 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT FRI SEP 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 S PINCKNEYVILLE 38.05N 89.38W
09/16/2016 PERRY IL LAW ENFORCEMENT
LATE REPORT...TREE DOWN ALONG DALMATION ROAD. RELAYED
THROUGH EM.
&&
SMITTYFlood, Perry
- When
- September 16, 6:19 PM CST to 8:15 PM CST
- Where
- Perry County, 3.19 mi W of Clinch to 0.78 mi WSW of St Johns
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.970, -89.289
Street flooding was reported throughout the community, as well as portions of U.S. Highway 51.
Flood, Hamilton
- When
- September 16, 8:50 PM CST to 11:00 PM CST
- Where
- Hamilton County, 1.89 mi W of Dale to 1.9 mi W of Hoodville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.996, -88.514
The intersection of Highway 142 and County Road 700N was covered with three inches of water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Texas, September 16, 2016$91,000 · EF0 · 12 events
- Hail and Damaging Winds in Illinois, September 16, 201670 kt wind · 5 events
- Hail in New Mexico, September 16, 20161.4 in hail · 3 events
- Hail in Kansas, September 16, 20161 in hail · 3 events
- Hail and Damaging Winds in Texas, September 16, 20161 in hail · 3 events
- Flooding in Iowa, September 16 to 17, 20162 events
- Hail and Damaging Wind in Arkansas, September 16, 2016$5,000 · 1 in hail · 2 events
- Damaging Wind in Oklahoma, September 16, 2016$5,000 · 56 kt wind · 1 event
- Damaging Wind in Arkansas, September 16, 201652 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656903, 656904.